Wyoming, 2005

Hail in Wyoming, August 23, 2005

August 23, 2005 · NWS UNR · 4 events in 2 counties and zones

Severe thunderstorms developed across southern Crook County and western Weston County. The storms produced penny to quarter sized hail between Upton and Sundance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed across southern Crook County and western Weston County. The storms produced penny to quarter sized hail between Upton and Sundance. Heavy rains caused some flooding of secondary roads between Moorcroft and Upton. Wagner Road, from Pine Ridge Road to U.S. Highway 16 in south central Crook County, was closed during the evening and nighttime hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 1:00 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 23, 1:00 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT TUE AUG 23 2005

.DISCUSSION...WATER VAPOR IMAGERY SHOWING STRONG LONGWAVE TROUGH
OVER PACIFIC NORTHWEST WITH A SERIES OF SHORTWAVES MOVING IN THE
SOUTHWEST FLOW AHEAD OF THE TROUGH. THE SHORTWAVES WERE LOCATED OVER
WYOMING EXTENDING BACK INTO EASTERN IDAHO. THIS PLACES THE TRACK OF
THE SHORTWAVE MAINLY ACROSS THE NORTHERN PORTIONS OF THE CWA THIS
AFTERNOON AND EVENING. HOWEVER BEST INSTABILITY/SHEAR APPEARS TO BE
CONCENTRATED MOSTLY IN THE SOUTHERN PORTIONS OF THE CWA AND BLACK
HILLS. SURFACE ANALYSIS CONTINUES TO SHOW A RELATIVELY STATIONARY
CONVERGENCE BOUNDARY OVER FAR NORTHEAST WYOMING WHERE SHOWERS AND
THUNDERSTORMS HAVE BEEN REDEVELOPING ALL DAY LONG. MORE
THUNDERSTORMS WILL DEVELOP THIS EVENING AS THAT BOUNDARY CONTINUES
TO SLOWLY SLIDE EAST AND BEGINS INTERACTING WITH THE BLACK HILLS.
STORMS WILL ALSO FORM SOUTH OF THE HILLS WHERE THE BEST CAPE LIES
AND WHERE SPC HAS NUDGED THE SLIGHT RISK AREA EARLIER TODAY.
HODOGRAPH FORECASTS STILL SHOW A POTENTIAL FOR SOME LOCALLY HEAVY
RAINFALL RESULTING FROM THE SLOW/STATIONARY MOVEMENT EXPECTED FROM
RIGHT MOVING SUPERCELLS. LATEST RUC SHOWING SOME STRONG CAPPING EAST
OF THE HILLS...WITH SOME REINFORCING OF THE CAP LATE THIS EVENING.
IT WILL BE INTERESTING TO SEE IF STORMS CAN DEVELOP/SUSTAIN
THEMSELVES IN THAT AREA.

MORE PRECIP EXPECTED TOMORROW WITH THIS ACTIVE WEATHER PATTERN. CUT
OFF LOW WILL CONTINUE TO STRENGTHEN TONIGHT THROUGH MUCH OF THE DAY
TOMORROW AS IT CONTINUES ITS SLOW PROGRESSION EASTWARD ACROSS THE
NORTHERN MONTANA/CANADIAN BORDER. UPPER LEVEL DIFFLUENCE AHEAD OF
THE CUT OFF LOW ALONG WITH WARM TEMPERATURES RIDING UP NORTH AHEAD
OF A STRONG COLD FRONT WILL RESULT IN ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. BEST CAPE WILL BE IN THIS NOSE OF HIGHER THETA E
ACROSS OUR NORTHERN AND NORTHEASTERN COUNTIES PRIOR TO FRONTAL
PASSAGE. FRONT WILL SLIDE THROUGH THE CWA BEGINNING FROM THE
NORTHWEST AROUND MID MORNING. STORMS WILL FIRE ALONG THE FRONT
TOMORROW AFTERNOON...AND PUSH SOUTHEAST WITH IT THURSDAY
EVENING...MAKING IT TO THE SE EDGES OF THE CWA BY OVERNIGHT
WEDNESDAY.

SOME LINGERING SHOWERS POSSIBLE ACROSS THE FAR SOUTHEASTERN ZONES
THURSDAY AS THE FRONTAL BOUNDARY ALOFT CLEARS THE AREA. TEMPS WILL
BE COOLER WITH MOST AREAS SEEING HIGHS IN THE 70S...AND UPPER 60S IN
THE BLACK HILLS. STRONG SUBSIDENCE BEHIND THE DEPARTING TROUGH WILL
DRY CONDITIONS OUT FOR FRIDAY WITH TEMPERATURES RECOVERING A LITTLE
WITH HIGHS IN THE LOWER 80S.

EXTENDED...WEAK RIDGING GIVES WAY TO ZONAL FLOW FOR SATURDAY THROUGH
MONDAY AS FLAT UPPER RIDGE DOMINATES THE WEATHER. NEAR NORMAL TEMPS
AND DRY WEATHER EXPECTED FOR THE WEEKEND. FLOW WILL TURN MORE
SOUTHWESTERLY BY MONDAY NIGHT AS STRONG UPPER TROUGH BEGINS TO DIG
OVER THE NORTHWEST AND NORTHERN ROCKIES. A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE AREA ON TUESDAY.

&&

.AVIATION...GENERALLY...VFR CONDITIONS ARE EXPECTED TO CONTINUE
THROUGH THE FORECAST PERIOD WITH THE EXCEPTION OF MVFR OR LOWER
CEILINGS AND VISIBILITIES NEAR THUNDERSTORMS.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 23, 10:10 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 AM MDT TUE AUG 23 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1110 AM MDT (1210 PM CDT) TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR AREAS SOUTH
OF THE BLACK HILLS.

A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE AREA TODAY...
BRINGING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA THIS
AFTERNOON AND EVENING. SOME STORMS ARE EXPECTED TO BE STRONG TO
SEVERE...ESPECIALLY ACROSS THE BLACK HILLS AND SOUTHERN SOUTH
DAKOTA WHERE BETTER SHEAR AND MOISTURE WILL BE IN PLACE. THE MAIN
THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND WIND GUSTS OVER
60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
SOUTH DAKOTA WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT SLOWLY
CROSSES THE AREA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL AGAIN
BE LARGE HAIL AND WIND GUSTS OF 60 MPH OR GREATER.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL SOUTH DAKOTA ON THURSDAY AFTERNOON AND EVENING AS THE COLD
FRONT STALLS ACROSS THAT AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Crook

When
August 23, 4:25 PM MST
Where
Crook County, 10 mi S of Sundance
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.250, -104.383

Hail, Crook

When
August 23, 5:25 PM MST
Where
Crook County, 16 mi SSW of Sundance
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.183, -104.500

Hail, Crook

When
August 23, 5:28 PM MST
Where
Crook County, 10 mi S of Sundance
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.250, -104.383

Hail, Weston

When
August 23, 5:45 PM MST
Where
Weston County, 14 mi ENE of Upton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.183, -104.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469458, 5469460, 5469459, 5469461.